Format

Send to

Choose Destination
Case Rep Gastrointest Med. 2014;2014:860614. doi: 10.1155/2014/860614. Epub 2014 Jun 30.

Black cohosh and liver toxicity: is there a relationship?

Author information

1
Department of Internal Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, OK 73112, USA.
2
Dow Medical College, Karachi 74200, Pakistan.
3
University of Illinois at Chicago, Chicago, IL 60680, USA.
4
Mayo Clinic Arizona, Phoenix, AZ 85054, USA.

Abstract

Herbal supplements are commonly used by patients for various problems. It is a well-known fact that most patients do not tell their physicians about the use of herbal supplements unless they are specifically asked. As a result, sometimes important information regarding drug side effects is missed in history taking. During our literature search, we found several retrospective studies and other meta-analyses that claim a lacking or weak link between black cohosh use and hepatotoxicity. We present a case of a 44-year-old female who developed subacute liver injury demonstrated on a CT scan and liver biopsy within a month of using the drug to resolve her hot flashes and discuss a possible temporal and causal association between black cohosh use and liver disease. Since the patient was not taking any other drugs, we concluded that the acute liver injury was caused by the use of black cohosh. We agree with the United States Pharmacopeia recommendations that a cautionary warning about hepatotoxicity should be labeled on the drug package.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center